Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 13, 2021, 2:40 AM CDT for Harvey County, Sedgwick County, Sumner County, Kansas. It was in force for 80 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2021, 2:40 AM CDT (07:40 UTC)
- Expired
- Oct 13, 2021, 4:00 AM CDT
- In force
- 80 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.00 in
- Wind
- 50
Counties Harvey County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 3:07 AM CDT | TSTM WND GST 60 | Goddard, KS | RECEIVED THE REPORT VIA FACEBOOK. |
| Oct 13, 3:10 AM CDT | TSTM WND GST 58 | 1 Sse Wichita Eisenhowe, KS | ASOS STATION KICT WICHITA EISENHOWER AIRPORT. |
| Oct 13, 3:15 AM CDT | TSTM WND DMG | 3 Nne Wichita Eisenhowe, KS | LARGE TREE BRANCH DOWN. REPORT CAME IN VIA FACEBOOK. |
| Oct 13, 3:16 AM CDT | TSTM WND DMG | 3 Nne Wichita Eisenhowe, KS | NUMEROUS LARGE TREE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
540
WWUS83 KICT 130740
SPSICT
Special Weather Statement
National Weather Service Wichita KS
240 AM CDT Wed Oct 13 2021
KSZ068-083-092-130900-
Harvey KS-Sumner KS-Sedgwick KS-
240 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Sedgwick, Harvey and
Sumner Counties through 400 AM CDT...
At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moundridge to near Mount Hope to 6 miles
north of Norwich to 7 miles northeast of Amorita. Movement was east
at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Derby, Newton, Andover, Haysville, Wellington, Park City,
Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill, Hesston, Maize,
Clearwater, Cheney, Halstead, North Newton, Sedgwick and Belle
Plaine.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 42.
Interstate 35 between Mile Markers 1 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for south central
and central Kansas.
&&
LAT...LON 3700 9780 3773 9781 3774 9770 3817 9770
3817 9715 3700 9715
TIME...MOT...LOC 0739Z 257DEG 35KT 3815 9755 3782 9769 3754 9782 3701
9820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 12:50 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 13, 12:50 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1250 AM CDT Wed Oct 13 2021 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Tue Oct 12 2021 BOTTOM LINE UP FRONT: Increasing chances for thunderstorms this afternoon and evening. Severe thunderstorms more likely in the western portions of the CWA. Best chance for severe weather between 9PM tonight and 4AM tomorrow. A powerful autumn system is currently churning through the Northern Rockies and into the Dakotas. This system is throwing a large frontal system through the Central and Southern Great Plains this afternoon. Current water vapor imagery shows a decent amount of mid and upper level moisture currently making its way into the region but does not show significant lower level moisture at this time. The ECMWF/GFS/Canadian short term models initialized well with this system but the NAM families seems to have a hard time with the placement of the main frontal system and Eastern Pacific hurricane, Pamela this afternoon. This seemed to provide the NAM families with a rather fast and more moisture ladened solutions for this evening. As such, leaned toward the ECMWF and GFS solutions for the short term. Kept the current timing of the frontal system for now as the ECMWF and GFS solutions have the main "show" coming through during the early morning hours. Moisture transport for this afternoon and evening appears to be slow to pick up. Mid level lapse rates are decent (6-7 degrees/KM) as is the shear but upper level shear and divergence look paltry at this time. While this does not rule out the chances for thunderstorm activity late this afternoon and evening it does diminish the possibilities for strong to severe thunderstorms during this time. That said, an isolated severe thunderstorm along and west of I-135 is possible this afternoon with the better chances further west of K-14. Later tonight as the main storm in the Dakotas pivots further to the north and east pushing the main frontal system will begin to pick up speed and encroach on the region. This will initiate a more pronounced push of moisture into the region creating a deep layer of moisture for the overnight period. Lapse rates will improve to the 7-8 degrees/km along with improved mid level shear. Additionally, a strong jet core will be moving in to the region providing strong upper level exhaust for any thunderstorms that develop. Shear vectors are nearly parallel during this time strongly indicating a linear MCS storm mode for the overnight period. As such, the primarily threat from this activity appears to be strong winds in the 60-70 mph range with half dollar sized hail. This set up also support the potential for the strongest storms to push 80 mph winds in isolated locations. The tornado threat looks to be restricted more to the western areas of CWA, generally along and west of K-14 and more likely before midnight tonight. Very heavy rain is likely when the main MCS comes through and some areas could pick up a quick inch as it passes. Fortunately, the speed of this front will be fast enough to keep the residence time down and as such, do not think wide spread flooding will be likely. Isolated flooding in the flood prone areas is likely with this activity as the ground is now wet enough to induce runoff quicker than was seen with the system that came through this past Sunday. As the front pushes east of I-135 and into the Flint Hills towards dawn, the ECMWF/GFS both indicate the MCS will begin to run out of gas. By this time, the moisture transport will break down and the main area of convection will begin to out run the mid an upper level support. As such, the convection will no longer have the support it needs to sustain itself and begin to dissipate. Southeast Kansas looks to have minimal thunderstorm activity with this and will likely only have some showers or an isolated strong storm. The remainder of the short term will be dominated by northwest flow and CAA over the region. Temperatures will remain near or a little below normal for Thursday and Friday. Southeast Kansas will have an opportunity for some showers and a few thunderstorms Friday as a mid level disturbance pushes into the region. This activity is not expected to be severe but provide some beneficial rainfall. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 251 PM CDT Tue Oct 12 2021 The extended range looks to be fairly quiet for the most part and generally cooler. Saturday in particular looks to be coolest day so far this fall with temperatures likely to struggle to reach 70. After Saturday, the model families seem to start having difficulty resolving the pattern with some showing strong ridging indicating a significant warm up while others temper this possibility keeping temperatures in the more normal range. None of the models show much if any significant potential for precipitation at this time until the next major weather system comes through late next week. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1242 AM CDT Wed Oct 13 2021 A vigorous line of thunderstorms capable of producing damaging winds and a tornado or two continues to march through central and southern Kansas. More robust activity is expected across southern Kansas where instability is higher. Significantly reduced cigs and vis will accompany this line of storms. This line of storms will continue eastward rather quickly and should clear central and south-central Kansas by 10Z. While the storms will likely be less intense by the time they arrive into southeast Kansas, gusty winds along with heavy rainfall will be accompanied by reduced cigs and vis. These storms look to clear southeast Kansas by 14Z. In the wake of this line of storms, winds will shift to out of the west or southwest, and cig and vis cats will dramatically improve. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 71 51 72 / 90 10 0 30 Hutchinson 54 69 47 70 / 80 0 0 20 Newton 59 69 48 69 / 90 10 0 20 ElDorado 62 71 51 69 / 80 30 0 30 Winfield-KWLD 62 74 53 73 / 80 20 10 30 Russell 51 65 42 64 / 90 0 0 10 Great Bend 50 66 43 65 / 90 0 0 10 Salina 56 69 44 68 / 80 0 0 20 McPherson 55 68 45 68 / 80 0 0 20 Coffeyville 66 78 58 76 / 70 60 20 50 Chanute 63 77 55 73 / 70 50 10 40 Iola 60 77 54 72 / 70 50 10 40 Parsons-KPPF 66 77 57 75 / 70 60 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...JC
Hazardous weather outlook, Oct 13, 12:27 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1226 AM CDT Tue Oct 12 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130-Russell- Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno- Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-1226 AM CDT Tue Oct 12 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Line of severe storms will track across the area tonight with locations generally along and west of Interstate 135 having the greatest risk of severe storms. 60 to 80 mph winds, nickel size hail and brief tornadoes will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms will be possible Wednesday afternoon over far southeast Kansas. Additional storms will be possible Thursday afternoon and evening with strong storms possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening and overnight for locations generally west of Interstate 135. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 13, 12:21 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Oct 13 2021
KSZ033-048-130630-
Ellsworth KS-Lincoln KS-
1221 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Lincoln and Ellsworth
Counties through 130 AM CDT...
At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Luray to near Dorrance to
6 miles south of Great Bend. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove,
Geneseo, Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth
Airport, Kanopolis Lake and Kanopolis State Park.
This includes Interstate 70 between Mile Markers 206 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for central
Kansas.
&&
LAT...LON 3922 9793 3852 9792 3852 9848 3922 9849
TIME...MOT...LOC 0520Z 258DEG 28KT 3922 9859 3881 9855 3827 9881
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MartinSpecial weather statement, Oct 13, 1:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
124 AM CDT Wed Oct 13 2021
KSZ033-048-049-051-130745-
Ellsworth KS-McPherson KS-Lincoln KS-Saline KS-
124 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of McPherson, eastern
Lincoln, eastern Ellsworth and Saline Counties through 245 AM CDT...
At 123 AM CDT, emergency management reported strong thunderstorms
along a line extending from 6 miles west of Delphos to 6 miles
southwest of Brookville to 7 miles northeast of Nickerson. Movement
was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Emergency management. These thunderstorms have a history of
producing wind gusts in excess of 50 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salina, Mcpherson, Lindsborg, Moundridge, Inman, Galva, Canton,
Marquette, Assaria, Gypsum, Brookville, Smolan, Beverly, Windom, New
Cambria, Falun, Glendale, Mcpherson Airport, Bridgeport and Kanopolis
Lake.
This includes the following highways...
Interstate 135 between Mile Markers 43 and 95.
Interstate 70 between Mile Markers 230 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 AM CDT for central and
south central Kansas.
&&
LAT...LON 3896 9793 3896 9737 3817 9737 3818 9792
3852 9792 3852 9805 3871 9806 3922 9798
3922 9793
TIME...MOT...LOC 0623Z 266DEG 42KT 3926 9790 3872 9797 3821 9796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MartinLocal storm report, Oct 13, 1:38 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND GST LYONS 38.35N 98.20W
10/13/2021 E60 MPH RICE KS PUBLIC
SMALL LIMBS DOWN AND POWER OUTAGES IN TOWN.
&&Special weather statement, Oct 13, 1:51 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
151 AM CDT Wed Oct 13 2021
KSZ067-082-091-130745-
Reno KS-Harper KS-Kingman KS-
151 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of southern Reno, Harper
and Kingman Counties through 245 AM CDT...
At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turon to near Nashville to 5 miles
southwest of Hardtner. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Anthony, Harper, Haven, Pretty Prairie, Attica, Norwich,
Arlington, Cunningham, Turon, Nashville, Yoder, Murdock, Waterloo,
Willowdale, Zenda, Spivey, Bluff City, Cleveland and Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 AM CDT for south central
Kansas.
&&
LAT...LON 3700 9835 3738 9835 3739 9844 3786 9847
3800 9770 3774 9770 3773 9781 3700 9780
TIME...MOT...LOC 0651Z 270DEG 46KT 3779 9835 3738 9838 3695 9871
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MartinSpecial weather statement, Oct 13, 2:15 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
215 AM CDT Wed Oct 13 2021
KSZ052-130815-
Marion KS-
215 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Marion County through
315 AM CDT...
At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Cambria to 5 miles northwest of Durham
to near Halstead. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Goessel, Burns, Lincolnville,
Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for south central,
central and east central Kansas.
&&
LAT...LON 3852 9693 3852 9682 3835 9683 3835 9684
3809 9684 3809 9715 3818 9716 3817 9737
3848 9737 3852 9736 3856 9737 3861 9737
3861 9693
TIME...MOT...LOC 0715Z 258DEG 43KT 3887 9743 3854 9730 3805 9746
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinSpecial weather statement, Oct 13, 2:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
240 AM CDT Wed Oct 13 2021
KSZ068-083-092-130900-
Harvey KS-Sumner KS-Sedgwick KS-
240 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Sedgwick, Harvey and
Sumner Counties through 400 AM CDT...
At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moundridge to near Mount Hope to 6 miles
north of Norwich to 7 miles northeast of Amorita. Movement was east
at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Derby, Newton, Andover, Haysville, Wellington, Park City,
Valley Center, Bel Aire, Mulvane, Goddard, Rose Hill, Hesston, Maize,
Clearwater, Cheney, Halstead, North Newton, Sedgwick and Belle
Plaine.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 42.
Interstate 35 between Mile Markers 1 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for south central
and central Kansas.
&&
LAT...LON 3700 9780 3773 9781 3774 9770 3817 9770
3817 9715 3700 9715
TIME...MOT...LOC 0739Z 257DEG 35KT 3815 9755 3782 9769 3754 9782 3701
9820
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MartinThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 70 min |
| Oct 13, 12:21 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 69 min |
| Oct 13, 12:45 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 60 min |
| Oct 13, 1:24 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 81 min |
| Oct 13, 1:51 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 54 min |
| Oct 13, 2:15 AM CDT | Special Weather Statement | ICT | Marion | 60 min |
| Oct 13, 3:14 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 76 min |
| Oct 13, 3:38 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| Oct 13, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 52 min |
| Oct 13, 4:33 AM CDT | Special Weather Statement | ICT | Greenwood | 57 min |
| Oct 13, 4:50 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 70 min |
| Oct 13, 4:54 AM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Oct 13, 5:29 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 31 min |
| Oct 13, 5:59 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Elk, Montgomery, Neosho, Wilson and 1 more | 61 min |
| Oct 13, 7:00 AM CDT | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho | 30 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.